Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 154, NWS Tucson, AZ

September 22, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 22, 2022, 6:01 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2022, 6:01 PM MST (01:01 UTC)
Expired
Sep 22, 2022, 9:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 102 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WGUS55 KTWC 230101
FFWTWC
AZC019-230400-
/O.NEW.KTWC.FF.W.0154.220923T0101Z-220923T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
601 PM MST Thu Sep 22 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Pima County in southeastern Arizona...

* Until 900 PM MST.

* At 601 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets as well as other poor
           drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  San Miguel, Choulic, Newfield, Coldfields, Fresnal Canyon, South 
  Komelik and Hashan Chuchg.

This includes the following highways...
	Route 286 between mile markers 17 and 20.

This includes the following streams and drainages...
  Santa Margarita Wash, Fresnal Wash, Mulberry Wash, Moras Wash, 
  Las, Puertocito Wash, Bailey Wash, Placeritos Wash, Topawa Wash, 
  Thomas Canyon Wash, Baboquivari Wash, Altar Wash, Vamori Wash, 
  Sabino Wash, Contreras Wash, Solano Wash and Legunita Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3157 11181 3175 11177 3189 11159 3188 11147
      3171 11148 3164 11160 3150 11161 3152 11166
      3154 11174 3155 11177

FLASH FLOOD...RADAR INDICATED

$$

WJM
1 follow-up statement
295 
WGUS75 KTWC 230403
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
903 PM MST Thu Sep 22 2022

AZC019-230413-
/O.EXP.KTWC.FF.W.0154.000000T0000Z-220923T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
903 PM MST Thu Sep 22 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL PIMA COUNTY...

The heavy rain has ended, however significant flow is still expected 
in some streams and washes. Please continue to heed remaining road 
closures.

LAT...LON 3157 11181 3175 11177 3189 11159 3188 11147
      3171 11148 3164 11160 3150 11161 3152 11166
      3154 11174 3155 11177

$$

WJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:58 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 22, 2:58 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
258 PM MST Thu Sep 22 2022

.SYNOPSIS...Scattered showers and thunderstorms will continue
into Friday with a risk for heavy rainfall and strong winds.
Storms will become isolated Saturday before dry conditions return
Sunday. Early next rain chances return mainly to the White
Mountains. Temperatures will be around normal to a few degrees
above normal.

&&

.DISCUSSION...Scattered showers/storms are currently developing
across southern AZ this aftn. Some of the storms could be strong
with gusty winds, small hail, and localized flash flooding. Best
chance for storms will be Pima, Santa Cruz, and Pinal Counties.
Storms will slowly diminish through the evening.

Storm coverage will gradually decrease through the weekend,
however there will still be some storms around southern AZ. There
are hints at enough moisture remaining in place next week to keep
at least isolated coverage for portions of the area.

Temperatures will be a couple degrees above normal today and
Friday then increase this weekend into next week as the ridge
builds into the region.

&&

.AVIATION...Valid through 24/00z...Surface winds remain near 10
kts or less out of the SW/W this afternoon evening and out of
southeast at other times. ISO/SCT TSRA/SHRA possible late aftn and
early evening. Gusty outflow winds 20-30 kts possible near
SHRA/TSRA. Expect similar conditions tomorrow with less coverage
of TS. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will be
possible through tomorrow before a downward trend through the
weekend. Isolated strong to severe storms are possible today. 20
foot winds will remain less than 15 kts this week favoring the
west to northwest each afternoon through the weekend. Near normal
temps are expected through the end of the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 22, 2:55 PM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
255 PM MST Thu Sep 22 2022

AZZ508-512-222245-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
255 PM MST Thu Sep 22 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 345 PM MST...

At 254 PM MST, Doppler radar was tracking a strong thunderstorm near
and west of Portal, or 11 miles west of Rodeo, moving northwest at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portal, Chiricahua National Monument and Paradise.

This includes the following highways...
 Route 181 between mile markers 52 and 64.
 Route 186 between mile markers 355 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3174 10927 3196 10961 3217 10933 3212 10905
      3183 10905
TIME...MOT...LOC 2154Z 144DEG 11KT 3188 10923

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Sep 22, 4:07 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
407 PM MST Thu Sep 22 2022

AZZ509-511-230000-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
407 PM MST Thu Sep 22 2022

...A strong thunderstorm will impact portions of southeastern Graham
and southwestern Greenlee Counties through 500 PM MST...

At 406 PM MST, Doppler radar was tracking a strong thunderstorm over
Roper Lake State Park, or 7 miles south of Safford, moving north at
10 to 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Central, Swift Trail Junction, Mount Graham and Frye
Mesa Dam.

This includes the following highways...
 Route 70 between mile markers 327 and 354.
 Route 191 between mile markers 108 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3264 10952 3264 10988 3293 10996 3294 10940
TIME...MOT...LOC 2306Z 176DEG 8KT 3274 10975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Sep 22, 4:44 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Thu Sep 22 2022

AZZ502>504-515-230030-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
444 PM MST Thu Sep 22 2022

...A strong thunderstorm will impact portions of central Pima County
through 530 PM MST...

At 444 PM MST, Doppler radar was tracking a strong thunderstorm near
Kitt Peak, or 19 miles east of Sells, moving northwest at 10 to 15
mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Isidro, Kitt Peak, San Pedro, South Comobabi and Pan Tak.

This includes Route 86 between mile markers 123 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3193 11141 3181 11155 3201 11182 3220 11147
TIME...MOT...LOC 2344Z 147DEG 12KT 3195 11155

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:31 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 22, 5:36 PM MSTFlash Flood Warning Considerable damage threatTWCCochise114 min
Sep 22, 5:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 22, 6:04 PM MSTSevere Thunderstorm WarningTWCPima26 min
Sep 22, 6:12 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 22, 7:33 PM MSTSevere Thunderstorm WarningTWCPima42 min
Sep 22, 8:04 PM MSTFlash Flood WarningTWCPima3 hr
Sep 22, 9:17 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 22, 10:20 PM MSTAreal Flood WarningTWCPima12 hr
Sep 23, 3:06 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz22 min
Sep 23, 3:40 PM MSTSpecial Weather StatementTWCCochise50 min
Sep 23, 3:44 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 23, 4:24 PM MSTSevere Thunderstorm WarningTWCPima51 min
Sep 23, 4:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 23, 4:36 PM MSTFlash Flood Warning Considerable damage threatTWCPima114 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.